Gasbag Anaesthesia Forums

Please login or register.

Login with username, password and session length
Advanced search  

Author Topic: drug reaction?  (Read 2716 times)

0 Members and 1 Guest are viewing this topic.

Liz

  • Newbie
  • *
  • Posts: 1
    • View Profile
    • Email
drug reaction?
« on: December 22, 2008, 09:39:05 PM »
In May 2008 I had a hysterectomy and BSO. Before the operation I was fine, but since the surgery I have had many problems. On my first day home post-surgery I experienced an odd feeling in my head; it felt as though there were little bursts of electricity going off in my brain.  I then began to get unusual headaches, unlike any I had experienced before - they felt as though they were in the very centre of my brain. Sometimes the headaches were accompanied by auras, and although I had occasionally suffered from migraines and auras in the past, the nature of the headaches and auras were different to any previous migraine. During the headaches, or prior to them, I would often feel weakness on one side and have difficulty retrieving and pronouncing words.

I also noticed shortly after the surgery that when closing my eyes before going to sleep I would see a kaleidescope of coloured lights and bright flashing lights and if I awoke during the night it felt as if my brain was shaking. I would usually get up and turn the light on, but this caused me to feel as if my vision was shaking too. I also began to experience very bad tinnitus, felt that my balance was off and at times felt disorientated. Somewhat worryingly, I began to notice that sometimes when I woke up during the night I would see images which I knew were not there. I saw mesh-like structures, geometric patterns, amoeba-like shapes, large slowly-moving curving arrows, branching structures and a spectacular show of a lattice of blue balls with red outlines rolling down the wall.

For two weeks after the surgery I had problems with my vision blurring. I have also had problems with reading and comprehending text and concentration. The problems I have with reading text are similar to those experienced by people with scotopic sensitivity syndrome. I am a dyslexia tutor and Irlen Syndrome screener so am familiar with visual problems and their impact on reading. I have not yet been able to return to work and because of the symptoms I continue to experience and am concerned that I will find doing my job efficiently almost impossible.

I have also noticed changes in my behaviour. I have felt extremely irritable and have often felt in a low mood. A few weeks after the surgery I had some very 'dark' moments. All this is not usual for me and I feel I have come out of the operation with a different brain.

In 1999 I was diagnosed with multiple chemical sensitivity by an eminent professor of immunolgy and allergy and feel that I do not clear drugs from my system quickly. In 2004 I was advised by Professor Karol Sikora not to have chemotherapy for breast cancer because of my MCS.

In October 2008 I was referred for a consult with an associate specialist in neurology and a brain MRI. The MRI was normal and I was diagnosed with migraine. However, my GP does not seem convinced that the diagnosis is totally accurate.

After my operation the anaesthetist said that I didn't like one of the drugs he'd given me. I am sure that he said it was midazolam. He also said that I didn't get on with histamine-releasing drugs and had experienced a flare reaction to pethidine.

During the operation I was given: propofol, rocuronium, pethidine, midazolam, fentanyl, ondansetron, gentamicin, dexamethasone, metronidazole, neostigmine, glycopyrrolate and paracoxib. I also had nitrous oxide, sevoflurane and some local anaesthesia. I notice from my hospital record that when I was given gentamicin my BP dropped to 90/50. It raised for a little while then stayed at 100/60 or 100/50 for about 45 minutes.

Very recently I spoke to a doctor who had treated me for cancer and she is convinced I have had a reaction to one or more of the drugs given during the operation. I have had three previous general anaesthetics and have never had any problems like this. This has been an awful experience which I would not wish to repeat. Unfortunately though, it is likely that I might need surgery in the future, so how can I determine whether or not I have had a drug reaction and prevent this happening again. I would be grateful for comments.

Logged

frontier

  • frontier
  • Jr. Member
  • **
  • Posts: 63
    • Yahoo Instant Messenger - skj
    • View Profile
Re: drug reaction?
« Reply #1 on: December 23, 2008, 02:22:19 PM »
hi,
  i doubt drug reaction for your current problem/you might be suffering from post traumatic stress disorder besides other problems/please see a psychiatrist & a neurologist at the earliest.regards
Logged
Pages: [1]
« previous next »